Mathematical Research Letters

Volume 5 (1998)

Number 6

Computations of the Yamabe invariant

Pages: 703 – 709



Jimmy Petean (Max-Planck Institut für Mathematik)


For a compact connected manifold $M$ of dimension $n\geq 4$ with no metric of positive scalar curvature, we prove that the Yamabe invariant is unchanged under surgery on spheres of dimension different from 1, $n-2$ and $n-1$. We use this result to give new exact computations of the Yamabe invariant in dimension four and display new examples of compact four-manifolds which do not admit Einstein metrics.

Published 1 January 1998